Skip to main content
main-content
Top

18-01-2012 | Cardiology | Article

Dabigatran linked to increased risk for MI, ACS

Abstract

Free abstract

MedWire News: Dabigatran is associated with an increased risk for myocardial infarction (MI) or acute coronary syndrome (ACS), a meta-analysis suggests.

"The overall benefit and risk balance of dabigatran use appears to be favorable in patients with atrial fibrillation [AF] because of reduction in ischemic stroke," say Ken Uchino and Adrian Hernandez (Cleveland Clinic, Ohio, USA) in the Archives of Internal Medicine.

"However, the cardiac risk of dabigatran should be investigated further, especially if it is used in populations at high risk of MI or ACS," they add.

The authors analyzed seven randomized controlled trials involving 30,514 participants. The trials reported on stroke prophylaxis in AF with adjusted-dose warfarin as the comparator (n=2 studies, including the Randomized evaluation of long-term anticoagulant therapy [RE-LY] trial), acute venous thromboembolism compared with warfarin (n=1), ACS with placebo-control (n=1), and prophylaxis of deep venous thrombosis compared with enoxaparin (n=3).

All trials included MI or ACS as the secondary outcome and evaluated the noninferiority of dabigatran in bleeding events or other non-ACS vascular events.

Dabigatran was significantly associated with a higher risk for MI or ACS than that seen in the control group. Indeed, 237 of 20,000 (1.19%) patients who were treated with dabigatran experienced MI or ACS events compared with 83 of 10,514 (0.79%) controls, at an odds ratio (OR) of 1.33.

This association remained significant after using revised RE-LY trial results, at an OR of 1.27, and after excluding trials that lasted for 1 month or less, at an OR of 1.33.

The risks were not heterogeneous for all trials and were consistent when using different methods and measures of association.

"Although the relative risk increase [for MI or ACS] was 33%, the absolute risk increase was very small, at 0.27%," report Uchino and Hernandez.

Nonetheless, they conclude: "Clinicians should consider the potential of these serious harmful cardiovascular effects with use of dabigatran."

In a related editorial, Jeremy Jacobs and Jochanan Stessman from the Hadassah-Hebrew University in Jerusalem, Israel say: "Only a balanced view of all high-quality data for dabigatran can permit such an assessment necessary to guide clinical decisions."

By Piriya Mahendra

Related topics